zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Modular functions and transcendence problems. (English. Abridged French version) Zbl 0859.11047
The numbers $\pi$ and $e^\pi$ are algebraically independent! It is a corollary of the main theorem of this very important paper: Denote by $E_2$, $E_4$ and $E_6$ the Eisenstein series $E_2(z) = 1-24 \sum_{n\ge 1} nz^n(1-z^n)^{-1}$, $E_4(z)= 1+240 \sum_{n\ge 1} n^3z^n (1-z^n)^{-1}$ and $E_6(z)= 1-504 \sum_{n\ge 1} n^5z^n (1-z^n)^{-1}$. If $q$ is a complex number with $0< |q |<1$, then the transcendence degree of the field $\bbfQ (q,E_2(q), E_4(q)$, $E_6(q))$ is at least 3. Moreover the author gives a quantitative result (measure of algebraic independence) and says that the same result holds in the $p$-adic case. A consequence of the theorem is the following: Let $\wp$ be an elliptic function with algebraic invariants $g_2$ and $g_3$, $\omega_1$ and $\omega_2$ two linearly independent periods, and $\eta_1$ the quasi-period corresponding to $\omega_1$. Then the three numbers $\exp (2i\pi \omega_2/ \omega_1)$, $\omega_1/ \pi$ and $\eta_1/ \pi$ are algebraically independent. As a special case the author gets the algebraic independence of, for example, $\pi$, $e^\pi$ and $\Gamma (1/4)$. Apart from the transcendence construction, the main tool is a zero-estimate: if $A\in\bbfC [z,x_1,x_2,x_3]$ is a non-zero polynomial with degrees $\le L$ $(\ge 1)$ in $z$ and $\le M$ $(\ge 1)$ in each $x_i$, then the order at the origin of $A(z,E_2(z)$, $E_4(z)$, $E_6(z))$ is at most $2.10^{45}LM^3$. The crucial point is that the Eisenstein series are solutions of a differential system. The principal difficulty is to determine the ideals of $\bbfC [z,x_1,x_2,x_3]$ which are stable under the action of a differential operator related to the differential system. A full proof of the theorem is given by the author in [Modular functions and transcendence Sb. Math. 187, No. 9, 1319-1348 (1996), translation from Mat. Sb. 187, No. 9, 65-96 (1996)]. As pointed out by {\it D. Bertrand} [Theta functions and transcendence, Madras Number Theory Symposium 1996, The Ramanujan J. Math. (to appear); see also {\it D. Duverney}, {\it Keiji Nishioka, Kuniko Nishioka} and {\it I. Shiokawa}, Transcendence of Jacobi’s theta series, Proc. Japan Acad. Sci. (to appear)], who gives a very interesting point of view on the theorem and related topics, the theorem can be translated in terms of Jacobi’s theta functions. A nice consequence is the transcendence of $\sum_{n\ge 0} q^{-n^2}$, where $q$ is an integer $\ge 2$. Other corollaries, for example the transcendence of series like $\sum_{n\ge 1} (1/F_n)^2$, where $(F_n)$ is the Fibonacci sequence, can be found in Transcendence of Jacobi’s theta series and related results (submitted) by {\it D. Duverney}, {\it K. Nishioka}, {\it K. Nishioka} and {\it I. Shiokawa}. We have also to notice that {\it P. Philippon} has given a very general theorem (containing Nesterenko’s theorem in both the complex and $p$-adic cases) for algebraic independence [Indépendance algébrique et $K$-fonctions (to appear)]. In that paper there is also an independent proof of the algebraic independence of $\pi$, $e^\pi$ and $\Gamma (1/4)$: instead of a zero-estimate and a criterion for algebraic independence, he uses a measure of algebraic independence of two numbers [{\it G. Philibert}, Ann. Inst. Fourier 38, 85-103 (1988; Zbl 0644.10026)]. For an analysis of all these results, see {\it M. Waldschmidt} [Sur la nature arithmétique des valeurs de fonctions modulaires, Sém. Bourbaki 49ème année (1996-1997), Exp. No. 824, Astérisque (to appear) and Transcendance et indépendance algébrique de valeurs de fonctions modulaires, CNTA5 Carleton, Août 1996 (to appear)].

MSC:
11J85Algebraic independence; Gel’fond’s method
11F03Modular and automorphic functions